Pennsylvania, 2007

Damaging Winds in Pennsylvania, July 19, 2007

July 19, 2007 · NWS PBZ · 2 events in 2 counties and zones

Isolated severe thunderstorms developed ahead of a cold front moving east from the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated severe thunderstorms developed ahead of a cold front moving east from the Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 19, 2:38 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 19, 2:38 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT THU JUL 19 2007

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION THIS EVENING...WITH
PRECIPITATION ALONG AND AHEAD OF IT FOR TODAY AND TONIGHT.
LINGERING ACTIVITY WILL PULL EAST FRIDAY...AS HIGH PRESSURE BUILDS
IN FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
A COLD FRONT WILL PUSH THROUGH THE FORECAST AREA THIS EVENING.
POTENTIAL FOR HEAVY RAINFALL STILL EXISTS WITH LOW LEVEL MOISTURE
REMAINING ABUNDANT. FLASH FLOOD WATCH IS IN EFFECT FOR AREAS
MAINLY SOUTH OF I-80 EARLY TONIGHT WHERE MANY LOCATIONS RECEIVED
PREVIOUS HEAVY RAIN EARLY THIS MORNING.

KEPT LIKELY POPS ACROSS THE REGION TONIGHT TAPERING TO SMALL CHANCE
POPS ALONG THE RIDGES FRIDAY MORNING. SURFACE RIDGE WILL BUILD IN
DURING FRIDAY AND ATMOSPHERE WILL DRY OUT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL BRING LOW HUMIDITY AND COOLER TEMPERATURES AS
UPPER TROF BUILDS INTO THE NORTHEASTERN STATES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
UPPER CLOSED LOW WILL BE OVER THE MID ATLANTIC INTO THE WEEKEND
WITH LARGE SURFACE HIGH ACROSS REGION GIVING BELOW NORMAL
TEMPERATURES. AN ISOLATED SHOWER MAY BE POSSIBLE IN THE RIDGES
IN THE AFTERNOONS SUNDAY INTO TUESDAY UNDER LOWER HEIGHTS ALOFT BUT
BASICALLY DRY THROUGH THE PERIOD. AS UPPER TROF SHIFTS EAST STRONG
RIDGE WILL BUILD INTO REGION FOR MID WEEK WITH TEMPERATURES MOVING TO
ABOVE NORMAL AND INCREASING HUMIDITY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
COLD FRONT WILL PUSH THROUGH THE REGION EARLY TONIGHT WITH
SCATTERED THUNDERSTORMS ALONG AND AHEAD OF IT. IFR CONDITIONS ARE
POSSIBLE IN SOME OF THE STRONGER STORMS. WEST SURFACE WINDS WILL
GUST TO AROUND 20 KT EARLY TONIGHT WITH HIGHER GUSTS POSSIBLE IN
THUNDERSTORMS.

BEHIND THE FRONT...EXPECT MVFR CEILINGS AND VISIBILITIES MAINLY
AFTER 06Z. SURFACE WINDS WILL BECOME NORTHWEST 5 TO 10 KT LATE
TONIGHT.

ON FRIDAY...EXPECT VFR CONDITIONS WITH BROKEN CUMULUS AROUND 3500
FEET.

GENERALLY VFR CONDITIONS ARE EXPECTED OVER THE WEEKEND INTO EARLY
NEXT WEEK AS SURFACE HIGH PRESSURE PREVAILS.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 3 AM EDT FRIDAY FOR MDZ001.
OH...FLASH FLOOD WATCH UNTIL 3 AM EDT FRIDAY FOR OHZ039>041-048>050-
     057>059-068-069.
PA...FLASH FLOOD WATCH UNTIL 3 AM EDT FRIDAY FOR PAZ020-021-029>032.
WV...FLASH FLOOD WATCH UNTIL 3 AM EDT FRIDAY FOR WVZ001>004-012-
     021>023-041.

&&
Hazardous weather outlook, Jul 19, 12:15 PM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
115 PM EDT THU JUL 19 2007

PAZ007>009-013-015-016-201715-
MERCER-VENANGO-FOREST-LAWRENCE-CLARION-JEFFERSON PA-
115 PM EDT THU JUL 19 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD
FRONT THIS AFTERNOON AND EARLY TONIGHT. RAINFALL FROM THESE STORMS
MAY BE HEAVY ENOUGH TO CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MDZ001-WVZ012-021>023-041-201715-
GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
115 PM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND AHEAD OF A
COLD FRONT. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS. LARGE
HAIL AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029>032-WVZ001>004-
201715-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BUTLER-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-
115 PM EDT THU JUL 19 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND AHEAD OF A
COLD FRONT. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS. LARGE
HAIL IS ALSO POSSIBLE. RAINFALL WITH THESE STORMS MAY BE HEAVY
ENOUGH TO CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
July 19, 5:40 PM EST
Where
Westmoreland County, 1 mi SW of Donegal
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.110, -79.393

The public reported trees down near Donegal.

Thunderstorm Wind, Fayette

When
July 19, 8:05 PM EST
Where
Fayette County, 3 mi SW of Connellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.989, -79.620

The public reported trees down and damage to a garage near Connellsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48203, 48204.